Georgia, 2021

Damaging Winds in Georgia, March 28 to 31, 2021

March 28 to 31, 2021 · NWS TAE · 3 events in 2 counties and zones

A spring cold front brought a round of showers and thunderstorms to the area. A few severe storms occurred with damage to trees and power lines, mainly in southeast Alabama, but there were also a couple of reports in southwest Georgia and the Florida panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A spring cold front brought a round of showers and thunderstorms to the area. A few severe storms occurred with damage to trees and power lines, mainly in southeast Alabama, but there were also a couple of reports in southwest Georgia and the Florida panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 28, 2:09 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Mar 28, 2:09 PM EST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
309 PM EDT Sun Mar 28 2021

.NEAR TERM [Through Monday]...

A line of convection ahead of a cold front is encroaching upon our
extreme northwest counties as of 1830Z. Strong cells embedded within
the line extending from the Coffee/Crenshaw County boundary to the
western FL Panhandle tip will be capable of producing gusty winds in
excess of 40 mph. The environment remains favorable for convection
to organize further and/or persist through the afternoon hours
thanks to high deep-layer shear (~40-45 kts) and decent instability
(1000-2000 J/kg of CAPE). Therefore, the severe weather (marginal)
risk will continue into the evening, with damaging winds being the
primary threat. Small hail and a brief tornado cannot be ruled
out either. Southeast AL and portions of southwest GA have the
greatest threat potential through the late afternoon, but a strong
storm or two is possible elsewhere. The line then shifts to the
eastern two-thirds of our forecast area into the early evening
hours. The severe threat appears to diminish by sunset with the
loss of daytime heating, upper-level support, and the associated
cold front becoming diffuse.

Conditions improve from west to east, with winds shifting out of the
west and north after frontal passage. Cooler and drier weather is on
tap for tomorrow. High temperatures are expected to be in the 70s,
while lows range from upper 40s to around 60 (northeast to
southwest).

.SHORT TERM [Monday Night Through Tuesday Night]...

A progressive shortwave within the westerly flow aloft will
set the stage for an overrunning regime atop easterly low-level
flow. There is uncertainty where the axis of highest PoP sets up,
but the most likely area is north of I-10. Some one inch amounts
are possible, especially with elevated instability in place, but
most locations will see well below this. Some thunder is also
possible given the elevated instability in place. Daily average
temperatures on Tuesday will be several degrees above normal.

.LONG TERM [Wednesday Through Sunday]...

The main weather-maker will be a strong cold frontal passage
Wednesday Night w/the potential for strong t-storms, followed by
a couple cold mornings late this week into the early weekend.

Good deterministic and ensemble agreement/run to run consistency
on a strong cold front transiting the region late Wed into Wed
Night. Stronger forcing continues to look increasingly removed
northeast of the front as it approaches our area. Timing is also
in question, as to whether the cold front arrives early enough to
tap the greater diurnal instability. Nonetheless, ensemble mean
CAPE is near 1k J/kg and Bulk Shear around 40 kts in the afternoon
and evening hours, so convection that effectively taps that early
enough could be strong, but overall severe threat looks isolated.

Climatologically, temperatures average the mid-70s for highs and
around 50 for lows this time of year. Ahead of the front on Wed,
went above guidance w/highs in the low to mid-80s. The air mass
in the wake of the cold front will be much colder, by around 20
degrees on Thu, with highs in the upper 50s to 60s! For lows on
Fri and Sat mornings, have went below guidance, in the mid to
upper 30s. Depending on the position of ~1030 hPa high pressure,
if winds go light and variable, temperatures could plunge to near
freezing per colder guidance (reasonable worst case scenario).
Current forecast temperatures would be favorable for frost, but
there is still too much uncertainty (RH, winds) to include this
in the forecast, with low confidence at this time.

&&

.AVIATION...
[Through 18Z Monday]

A line of showers & storms is expected to arrive at DHN/ECP within
the next couple hrs, followed by ABY/TLH after 20Z, then VLD around
0Z. VCTS is mentioned at all terminals, with DHN/ABY having the best
potential for TSRA between 19-24Z when MVFR vsbys may occur. Some
storms may be strong to severe. Gusty SW winds are expected thru the
afternoon before becoming northerly mainly after sunset when weather
conds improve. Winds then shift out of the NE tmrw morning under VFR
cigs/vsbys.

&&

.MARINE...

Breezy southwest winds ahead of a cold front prevail this afternoon,
before switching out of the west and north after frontal passage.
Showers and a couple thunderstorms remain possible across our
nearshore legs today into tonight.

A Small Craft Advisory goes into effect for all but the easternmost
waters at midnight ET for winds near 20 kts (with higher gusts) and
is due to expire at 11am ET on Mon. Thereafter, winds and seas
temporarily relax into mid-week before ramping back up from a strong
cold front late Wed/early Thurs. Advisory-level conditions are
poised to return beginning around that timeframe and persisting
through Fri morning. Winds between 20 and 25 kts with gale-force
gusts appear possible in the latter part of the period.

&&

.FIRE WEATHER...

The next chance of showers will be on Tuesday. Minimum RH values
will lower to the upper 20s to lower 30s Monday afternoon with
easterly transport winds around 15 knots in the morning rapidly
decreasing to around 5 knots in the afternoon. This will lead to
initially good dispersion index values in the morning decreasing
to low levels during the afternoon. Red flag conditions are not
expected.

&&

.HYDROLOGY...

Local rivers are mostly steady or falling. The best chances for
rain over the next week will be in Southeast Alabama, Southwest
Georgia, and the FL Panhandle, with the Big Bend remaining on the
drier side. A narrow corridor of 0.5 to 1 inch rainfall is
possible across a portion of the aforementioned area from early to
mid-week, otherwise, expect amounts to remain below 0.5 inch.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   64  86  57  77  60 /   0  30  10  20  30
Panama City   66  78  56  74  61 /   0  40  20  30  30
Dothan        65  82  49  71  56 /   0  70  30  20  40
Albany        65  84  50  73  57 /   0  70  40  10  40
Valdosta      64  87  55  76  58 /   0  30  20  10  20
Cross City    63  84  61  78  60 /   0   0  10  10  10
Apalachicola  65  77  59  72  62 /   0  20  10  10  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Sunday evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...IG3
SHORT TERM...LF
LONG TERM...LF
AVIATION...IG3
MARINE...IG3
FIRE WEATHER...LF
HYDROLOGY...LF

In the hours before

Special weather statement, Mar 28, 1:15 PM EST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
115 PM CDT Sun Mar 28 2021

ALZ065-066-281945-
Dale AL-Coffee AL-
115 PM CDT Sun Mar 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR DALE AND COFFEE COUNTIES UNTIL
245 PM CDT...

At 115 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Goshen to 12 miles east of East Brewton.
Movement was east at 50 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Daleville, Elba, Enterprise, Fort Rucker, Ozark, Level Plains,
Newton, New Brockton, Ariton, Lee, Clayhatchee, Kinston, Mixons
Crossroads, Hunt Field, Waterford, Curtis, Carl Folsom A/p, Hooper
Stage Field, Gerald and Central City.

LAT...LON 3153 8619 3154 8614 3162 8615 3162 8547
      3127 8564 3127 8567 3120 8571 3119 8611
      3118 8612 3119 8613 3119 8619
TIME...MOT...LOC 1815Z 259DEG 43KT 3175 8615 3111 8685

42-DVD
Special weather statement, Mar 28, 2:10 PM EST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
210 PM CDT Sun Mar 28 2021

ALZ068-FLZ007>009-282015-
Geneva AL-Central Walton FL-Holmes FL-North Walton FL-
210 PM CDT Sun Mar 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR GENEVA...NORTHERN WALTON AND
WESTERN HOLMES COUNTIES UNTIL 315 PM CDT...

At 210 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Opp to Roeville. Movement was east at 40
mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
De Funiak Springs, Geneva, Samson, Eglin Air Force Base, Union,
Liberty, Paxton, Ponce De Leon, Coffee Springs, Oakwood Hills,
Cluster Springs, Logan Field Municipal A/P, Glendale, Pleasant Ridge,
New Harmony, New Hope, Piney Grove, Caney Creek, Earlytown and
Spears.

LAT...LON 3099 8639 3100 8619 3119 8619 3119 8570
      3072 8596 3061 8600 3061 8639
TIME...MOT...LOC 1910Z 267DEG 35KT 3122 8622 3068 8699

42-DVD
Special weather statement, Mar 28, 2:57 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
357 PM EDT Sun Mar 28 2021

ALZ066>069-GAZ121-123-142-143-155-282100-
Dale AL-Henry AL-Geneva AL-Houston AL-Miller GA-Calhoun GA-
Seminole GA-Clay GA-Early GA-
357 PM EDT Sun Mar 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DALE...SOUTHERN
HENRY...EASTERN GENEVA AND HOUSTON COUNTIES IN SOUTHEASTERN
ALABAMA...NORTHWESTERN MILLER...SOUTHERN CLAY...WESTERN CALHOUN...
EARLY AND NORTHWESTERN SEMINOLE COUNTIES IN SOUTHWESTERN GEORGIA
UNTIL 500 PM EDT/400 PM CDT/...

At 357 PM EDT/257 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Fort Gaines to Geneva.
Movement was east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Abbeville, Cottonwood, Fort Gaines, Morgan, Blakely, Geneva,
Headland, Dothan, Hartford, Taylor, Midland City, Kinsey, Ashford,
Slocomb, Cowarts, Edison, Arlington, Webb, Columbia and Pinckard.

LAT...LON 3164 8507 3164 8494 3162 8494 3162 8466
      3164 8465 3162 8454 3099 8499 3100 8603
TIME...MOT...LOC 1957Z 280DEG 31KT 3159 8508 3104 8591

42-DVD
Special weather statement, Mar 28, 3:15 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
315 PM CDT Sun Mar 28 2021

FLZ007>011-282100-
Central Walton FL-Holmes FL-Jackson FL-North Walton FL-Washington FL-
315 PM CDT Sun Mar 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON...NORTHERN WALTON...
HOLMES AND NORTHEASTERN WASHINGTON COUNTIES UNTIL 400 PM CDT...

At 314 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Slocomb to 6 miles north of De Funiak Springs.
Movement was east at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Chipley, Graceville, De Funiak Springs, Bonifay, Marianna, Eglin Air
Force Base, Union, Malone, Cottondale, Greenwood, Ponce De Leon,
Alford, Caryville, Esto, Westville, Campbellton, Noma, Black, Bascom
and Whitehead Crossroads.

LAT...LON 3100 8586 3100 8500 3091 8496 3067 8512
      3071 8629
TIME...MOT...LOC 2014Z 265DEG 41KT 3112 8562 3082 8611

42-DVD
Special weather statement, Mar 28, 3:38 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
438 PM EDT Sun Mar 28 2021

GAZ122>126-142>145-282200-
Miller GA-Randolph GA-Lee GA-Baker GA-Dougherty GA-Terrell GA-
Mitchell GA-Calhoun GA-Early GA-
438 PM EDT Sun Mar 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR MILLER...DOUGHERTY...EASTERN
RANDOLPH...MITCHELL...LEE...BAKER...CALHOUN...EASTERN EARLY AND
TERRELL COUNTIES IN SOUTHWESTERN GEORGIA UNTIL 600 PM EDT...

At 437 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Weston to near Donalsonville. Movement was
east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Colquitt, Newton, Morgan, Albany, Dawson, Pelham, Putney, Leesburg,
Camilla, Edison, Arlington, Shellman, Baconton, Leary, Smithville,
East Albany, Marine Corps Logistics Base, Turner City, Walker and
Douglasville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3187 8434 3192 8434 3191 8392 3186 8393
      3180 8398 3180 8401 3176 8399 3172 8403
      3165 8402 3165 8399 3163 8401 3156 8398
      3108 8401 3108 8498 3193 8468 3192 8445
      3196 8444
TIME...MOT...LOC 2037Z 264DEG 34KT 3190 8462 3104 8498

42-DVD
Special weather statement, Mar 28, 3:54 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
454 PM EDT Sun Mar 28 2021

ALZ069-FLZ010-011-GAZ142-155-282130-
Houston AL-Jackson FL-Washington FL-Seminole GA-Early GA-
454 PM EDT Sun Mar 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOUSTON...JACKSON...
NORTHEASTERN WASHINGTON...SOUTHWESTERN EARLY AND NORTHWESTERN
SEMINOLE COUNTIES UNTIL 530 PM EDT/430 PM CDT/...

At 454 PM EDT/354 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Columbia to near
Bonifay. Movement was east at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Cottonwood, Chipley, Marianna, Graceville, Bonifay, Ashford, Malone,
Cottondale, Greenwood, Alford, Madrid, Gordon, Campbellton, Jakin,
Bascom, Crosby, Whitehead Crossroads, Grangeburg, Rock Hill and
Lovedale.

LAT...LON 3075 8572 3074 8562 3085 8560 3133 8504
      3133 8489 3128 8492 3107 8492 3107 8490
      3065 8513 3066 8582
TIME...MOT...LOC 2054Z 258DEG 41KT 3129 8503 3072 8570

42-DVD

The radar

The Ft Rucker radar (KEOX), 72 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Early

When
March 28, 4:00 PM EST
Where
Early County, 2.74 mi WSW of Douglasville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
31.340, -84.710

A tree was blown down onto a truck near Highway 45 and Billy Newberry Road.

Thunderstorm Wind, Mitchell

When
March 28, 5:00 PM EST
Where
Mitchell County, Camilla
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
31.230, -84.210

Strong winds caused some power lines to sag, resulting in a power outage. In addition, tree limbs were blown onto the lines. Outages affected around 99 customers near Camilla.

Thunderstorm Wind, Early

When
March 31, 5:45 PM EST
Where
Early County, 1.26 mi WNW of Centerville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.275, -84.911

A tree was blown down onto Damascus Hilton Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2021Every state in 2021This day in weather historyWarnings in Georgia, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947620, 947621, 947622.